Tornadoes · United States · Ohio · 2006

F1 tornado, Butler to Perrysville, Ohio, July 10, 2006

From Butler to Perrysville, this F1 tornado ran 6.0 miles across Richland and Ashland counties on July 10, 2006, touching down at 3:40 PM EDT and reaching 40 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 10, 2006
Touchdown
3:40 PM EDT (19:40 UTC)
Path length
6.0 miles (9.7 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$300,000
Counties
Richland and Ashland counties
Touchdown point
40.620, -82.370
Lift-off point
40.630, -82.270
Record number
724

What the Weather Service recorded

A F1 tornado touched down southwest of Pleasant Hill Lake around 3:40 p.m. The tornado tracked east along Pleasant Hill Road and into southwest Ashland County. The tornado had a damage path approximately two miles long in Richland County. This damage path was intermittent and no more than fifty yards in width. A barn was leveled and a grain elevator was destroyed along Pleasant Hill Road. Numerous trees were also down.

A F1 tornado moved out of Richland County and into Ashland County south of Perrysville. The tornado moved into Mohican State Forest and dissipated. The damage path was approximately four miles in length and no more than fifty yards in width. The damage path was intermittent. Little structural damage was observed along the damage path, but hundreds of tree were down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

4 minutes of warning. NWS CLE issued a tornado warning for this county at 19:36 UTC, 4 minutes before the tornado touched down, in force until 20:15 UTC.

The county was under a severe thunderstorm watch, issued at 15:36 UTC and running to 22:00 UTC.

Issued (UTC)ExpiredProductOffice
15:36 UTC22:00 UTCSevere Thunderstorm WatchCLE
17:59 UTC19:15 UTCSevere Thunderstorm WarningCLE
19:09 UTC20:15 UTCSevere Thunderstorm WarningCLE
19:36 UTC20:15 UTCTornado WarningCLE
20:24 UTC02:30 UTCFlash Flood WarningCLE
20:42 UTC21:45 UTCSevere Thunderstorm WarningCLE
21:35 UTC22:15 UTCSevere Thunderstorm WarningCLE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:14 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the tornado touched down at Jul 10, 3:15 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 10, 3:15 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
315 PM EDT MON JUL 10 2006

.SHORT TERM(TONIGHT THRU THURS)...
A BIT BEHIND TODAY DUE TO THE CONVECTION ACRS THE AREA.  FOR RMNDR
OF THE AFTN WL NEED TO CONTINUE THE SEVERE THUNDERSTORM WATCH FOR
AREAS ALONG AND SOUTH OF THE STORMS BUT TO THE NORTH WILL BE ABLE TO
CANCEL THE NEARSHORE AND NORTHERN TIER OF COUNTIES.  VIGEROUS UPPER
LOW AND ASCOCIATED VORT DROPG SE ACRS THE GRTLKS AND FUELING TSTMS
ACRS THE AREA.  TSTMS ARE OCCURRING AHEAD OF THE CDFNT WHICH IS NOW
THRU TOL AND HALF OF THE LAKE.  CDFNT WL CONT TO PUSH SE ACRS THE
AREA THRU THE RMNDR OF THE AFTN ALTHOUGH NAM12 SUGGESTSIT HANGS UP
JUST ACRS OUR SRN TIER OF ZONES PAST 00Z THIS EVG.  WL CONTINUE THRU
THE EVG WITH LKLY POPS SE AND CHC POPS ACRS MUCH OF THE RMNDR OF THE
AREA XPC THE FAR N AND NW.  AFTER MIDNIGHT NAM BRINGS IN UPPER SHORT
WV RDG AND SFC HIGH BEHIND THE EXITING WAVE.  WHILE BUFKIT AND NAM12
SHOW INSTBY CONTS...BLV LACK OF FORCING WILL ALLOW FOR POPS TO BE
DROPPED.  FOR TUES WILL BRING BACK SHWRS AND TSTMS FM THE SW AS
ANOTHER UPPR WAVE MOVES TWRD THE AREA DVLPG A WAVE BACK ALONG THE
FRONT STALLED IN THE VICINITY.  BEST POPS WILL BE IN THE SW IN THE
LKLY CATAGORY TAPERING OFF TO CHC NE.  TUESDAY NIGHT AND WED WILL BE
THE BEST CHC OF SHWRS AND TSTMS ACRS THE AREA AS THE UPPER SYSTEM
AND ASSOCIATED SFC SYSTEM MOVES ACRS THE AREA. SO WILL GO WITH CAT
POPS. WED NIGHT AND THURSDAY WL CONT WITH CHC POPS MOST AREAS AS
SYSTEM BEGINS TO PULL OUT.

&&

.LONG TERM (THURS NIGHT THRU MON)...
THURSDAY NIGHT WILL CONTINUE WITH LOW CHC POPS IN THE EAST AS THE
UPPR TROF STILL SLOWLY PULLS EAST BUT FROM FRIDAY THRU MONDAY UPPR
RDG BUILDS WHICH WILL END ANY ORGANIZED PCPN AND GIVE TEMPS A BOOST
TWRDS THE UPPER 80S AND LOWER 90S.

&&

.AVIATION(18Z-18Z)...
COLD FRONT EXTENDED FROM WESTERN LAKE ONTARIO TO
NORTHERN INDIANA WILL CONTINUE MOVING SLOWLY SOUTHEAST
AND BECOME NEARLY STATIONARY ACROSS CENTRAL OHIO. TSTMS WILL
CONT TO DEVELOP THIS AFTERNOON AND EVENING.

AFTER FROPA TAKES PLACE...RESIDUAL SC AND AC AND LOWER VSBYS
WILL DEVELOP ACROSS THE AREA OVERNIGHT. CONDS FOR TNGT LOOKS
LIKE MVFR AND POSSIBLY SOME IFR CONDS IN CLDS AND VSBYS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...BC
Hazardous weather outlook, Jul 10, 6:00 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT MON JUL 10 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-111000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
600 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS TODAY OVER MOST OF NORTHERN OHIO AND
ALL OF NORTHWEST PENNSYLVANIA. A COLD FRONT WILL MOVE SOUTH ACROSS
LAKE ERIE LATER THIS MORNING. STRONG TO POSSIBLY SEVERE
THUNDERSTORMS COULD DEVELOP AROUND MIDDAY AS THIS FRONT MOVES
THROUGH THE AREA. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE
AFTERNOON HOURS. LARGE HAIL IS THE MAIN SEVERE THREAT TODAY...
ALTHOUGH DAMAGING WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 10, 1:41 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     HAIL             AUSTINTOWN              41.09N 80.74W
07/10/2006  E1.00 INCH       MAHONING           OH   TRAINED SPOTTER

&&

LEINS
Local storm report, Jul 10, 1:46 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             AUSTINTOWN              41.09N 80.74W
07/10/2006  E0.75 INCH       MAHONING           OH   TRAINED SPOTTER

&&

LEINS
Local storm report, Jul 10, 2:15 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
215 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             AUSTINTOWN              41.09N 80.74W
07/10/2006  E1.00 INCH       MAHONING           OH   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL COVERING THE GROUND

0150 PM     HAIL             CORTLAND                41.33N 80.72W
07/10/2006  E0.88 INCH       TRUMBULL           OH   DEPT OF HIGHWAYS

0155 PM     HAIL             BOARDMAN                41.03N 80.67W
07/10/2006  E0.75 INCH       MAHONING           OH   TRAINED SPOTTER

0155 PM     TSTM WND DMG     AKRON                   41.08N 81.52W
07/10/2006                   SUMMIT             OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0200 PM     HAIL             BLOOMVILLE              41.05N 83.01W
07/10/2006  E0.75 INCH       SENECA             OH   LAW ENFORCEMENT

0205 PM     HAIL             5 W LODI                41.03N 82.11W
07/10/2006  E0.75 INCH       MEDINA             OH   TRAINED SPOTTER

0206 PM     HAIL             MOGADORE                41.05N 81.40W
07/10/2006  E0.75 INCH       SUMMIT             OH   AMATEUR RADIO

&&

LEINS
Local storm report, Jul 10, 3:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
302 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             5 N POLK                41.02N 82.21W
07/10/2006  E0.75 INCH       ASHLAND            OH   LAW ENFORCEMENT

0202 PM     HAIL             POLAND                  41.02N 80.61W
07/10/2006  E1.00 INCH       MAHONING           OH   PUBLIC

0221 PM     HAIL             8 SE RAVENNA            41.08N 81.13W
07/10/2006  E0.75 INCH       PORTAGE            OH   TRAINED SPOTTER

0240 PM     HAIL             3 N ASHLAND             40.91N 82.32W
07/10/2006  E0.75 INCH       ASHLAND            OH   DEPT OF HIGHWAYS

0249 PM     TSTM WND DMG     4 N GREEN               41.01N 81.49W
07/10/2006                   SUMMIT             OH   FIRE DEPT/RESCUE

            NUMEROUS TREE LIMBS DOWN

&&

LEINS
Local storm report, Jul 10, 3:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
322 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             3 S LIMAVILLE           40.94N 81.15W
07/10/2006  E0.75 INCH       STARK              OH   POST OFFICE

0310 PM     HAIL             HAYESVILLE              40.77N 82.26W
07/10/2006  E0.75 INCH       ASHLAND            OH   TRAINED SPOTTER

&&

LEINS
Local storm report, Jul 10, 3:34 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
334 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     COCHRANTON              41.52N 80.05W
07/10/2006                   CRAWFORD           PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN

0316 PM     HAIL             ALLIANCE                40.91N 81.12W
07/10/2006  E0.75 INCH       STARK              OH   PUBLIC

0330 PM     HAIL             LOUISVILLE              40.84N 81.26W
07/10/2006  E1.00 INCH       STARK              OH   TRAINED SPOTTER

&&

LEINS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 12:00Z

7.7 hours before the tornado, 183 km from the path. July 10, 2006.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -187, lifted condensation level 1195 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-187 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

Cncnati-Daytn, OH (KILN), 00:00Z

4.3 hours after it, 183 km from the path. July 11, 2006.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 294 joules per kilogram, CIN -15, lifted condensation level 1667 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
700 J/kg
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
7.2 K/km

Open this sounding in Storm Lab

The surface observations

Mansfield (MFD), 27 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:52 UTC8365240° 15 kt231013.5
18:44 UTC73.46820° 8 kt151014.2-TSRA
18:52 UTC7168 6 kt1013.9-TSRA BR
18:58 UTC71.668320° 10 kt151014.2-TSRA BR
19:02 UTC71.668270° 14 kt191014.6+TSRA BR
19:05 UTC69.866.2 4 kt191014.9+TSRA FG
19:16 UTC69.866.220° 7 kt1014.6TSRA BR
19:22 UTC71.66820° 7 kt1014.6-TSRA BR
19:30 UTC71.66840° 7 kt1014.9TSRA BR
19:52 UTC726970° 7 kt1014.9-TSRA BR
19:54 UTC71.669.880° 9 kt1014.9-RA BR
20:52 UTC7066150° 12 kt1015.2
21:10 UTC69.866.2130° 6 kt1015.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cleveland radar (KCLE), 96 km away, was scanning. The volume nearest the touchdown began at 19:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:46 UTCHAIL 0.755 N PolkAshland, OH
18:05 UTCHAIL 0.755 W LodiMedina, OH
18:13 UTCHAIL 0.755 Ne ShelbyRichland, OH
18:40 UTCHAIL 0.753 N AshlandAshland, OH
19:10 UTCHAIL 0.75HayesvilleAshland, OH

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2006 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.